Thunderstorm Wind, Somerset
- When
- July 18, 12:45 PM EST
- Where
- Somerset County, Fairfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.583, -69.600
Severe thunderstorms moving through Somerset, Kennebec, and Waldo Counties knocked over trees in Fairfield, Clinton, and Burnham. In Clinton, the winds completely destroyed a two-story diner at a local fair grounds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms moving through Somerset, Kennebec, and Waldo Counties knocked over trees in Fairfield, Clinton, and Burnham. In Clinton, the winds completely destroyed a two-story diner at a local fair grounds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 8:53 AM EST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 953 AM EDT FRI JUL 18 2003 CLDS HAVE PRTTY MUCH BLANKETED THE AREA WITH SHWRS/TSTMS IN SRN VT HEADED FOR SRN NH. ALRDY SOME SPRNKLS AT GYX. WL BE UPDATING TO TOUCH UP THE 1ST PD. THE CDFNT IS ALNG THE FOOTHILLS AND CONTS INCHING ITS WAY SE. .GYX...NIL TEB
MEZ007>009-012>014-018>028-NHZ001>010-013-014-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 355 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HAYES
The Portland,ME radar (KGYX), 93 km away, was scanning. The volume nearest the first event began at 17:42 UTC.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330027, 5330025, 5330026.